During the third trimester of my fourth pregnancy, I began to have a burning sensation in my left leg when I stood on it. I felt silly for being worried about something that seemed so insignificant, but I eventually called the on-call obstetrician. He told me to take an over-the-counter pain medication, and to stay off it.
The next day, I was still in pain, and I went to the ER after my husband and mother insisted. I was diagnosed with superficial thrombophlebitis. I was sent home with instructions on how to give myself shots of heparin. Two days later, the pain was worse, and I was taken off the heparin. The next day, I was admitted to the hospital because the thrombophlebitis was really a deep vein thrombosis, or DVT. I was on therapeutic doses of heparin, but I soon saw little red spots pop up on my palms and legs, and I was short of breath. I was rushed me to the ICU and diagnosed with pulmonary embolism, or PE.
A team of specialists found I had heparin induced thrombocytopenia, a possible complication of treatment with heparin, and I was switched to a low-molecular weight heparin blood thinning injection. I was discharged and came back a few weeks later for an extremely well-planned, but scary birth. My platelets were very low, and I was at a huge risk of either bleeding out or clotting, depending on the timing of my son’s birth.
It’s been a year since my experience, and any time I feel something is not right with my body, I remind myself that it is important to trust your gut. Blood clots are a very serious matter, and they can escalate wildly out of control with little to no warning.